Keeping Kids Safe –
Heroin in the New Millennium
Heroin use no longer fits the 1960’s stereotype of needles, track marks, melting spoons and addicts lying in gutters. Modern heroin use involves increasing numbers of middle class youth snorting or smoking this horribly addictive drug, risking an unpredictable death by overdose.
The street price of heroin tabs is LESS than the street price of oxycontin.
- Increased purity combined with unreliable “dosing” is resulting in high numbers of overdose fatalities
- While heroin is abused through injection, particularly by addicts, increasing numbers of youth are becoming involved in heroin abuse by snorting or smoking the drug. Use by this method is no less addicting or
prone to overdose
- In the brain, heroin is converted to morphine and binds rapidly to opioid receptors. Abusers report feeling a powerful surge of euphoria- a “rush”.
- After heroin’s initial effects, mental functioning is clouded, cardiac function slows and breathing is severely slowed, to the point of death in overdose.
Signs of Use
Beginning heroin use may have few discernible signs. Continued heroin use may be flagged by
- Dilated pupils in low light conditions
- Needle marks in easily accessed veins, often non-dominant arms
- Severe mood swings
- Chills and fever
- Shallow breathing
- Strong drug cravings
- Stealing money to support habit
- Change friends, lose interest in established activities